It is good to hear from someone who is not dealing with a baby. My daughter was also born without a thyroid. She is 16 years old now. I have become fairly well educated of this issue. It sounds as if your niece is dealing with some of the side effects of not being "stable"- hair loss, skin issues, moodiness, etc. The key to dealing with CH is to make sure you have the right doctor(s). We are very fortunate in that we are dealing with a top children's hospital in the country here in PA. At 25 your niece is past the children's hospital so that probably makes it harder. Most adult endocrinologists have had very little to no experience with CH. I can't say if that makes a difference but I have to believe it does. Some doctors go by the labs only and some do listen to the symptoms as well and adjust accordingly. One piece of advice that I will give you is that it is critical to make sure that your niece take her meds. the same way every day. If she takes it on an empty stomach then stick with that - if she takes it with breakfast then skipping meals will probably mess her up. Synthroid is the medication we use and it is VERY reactive to foods. It binds to most foods so taking it without food would require a smaller dosage than taking it with food. I would also recommend, since she is having fluctuations, taking a name brand medication- generics can cause fluctuations also. Do you know that you should not take synthroid with soy milk and as far as I am concerned soy containing products probably have an affect too- although it is so hard to avoid that lately- soy is in most processed foods. Soy will bind with the medication resulting in less being absorbed. I have never heard of any hair care things that can be done to affect the hair loss- the key is to balance the meds so that she is not hypo or hyperthyroid. When you take the blood test can also have an affect on the numbers. If I suspect my daughter is hyperthyroid I have blood drawn one hour after she takes her meds. If I suspect hypothyroidism I do it before she takes her pill. That does seem to make a difference with her numbers and helps the doctors.
Right now we are dealing with a very serious (somewhat scary for me) situation. My daughter was running hyperthyroid (heart palpiations, hair loss, sensitive to temperature, etc.) for probably a year but her weight was up so the doctor was reluctant to adjust her meds down. The numbers finally showed her high and the palpitations got worse so we did adjust her meds. - before we adjusted them down she came down with what we think was a virus that upset her stomach so she cut back on her eating- taking her meds on an empty stomach which was a change for her- for two weeks she was very hyperthyroid- personality, just feeling lousy- we would take her off her meds for 3 days and put her back on at a lower dose and she would go hyperthyroid again. She has been off her meds for 16 days now- at 11 days her blood tests still showed high T4s and very, very low TSH- we are doing another set of bloods in two days. In the meantime between the thyroid issues and the stomach issues she has pretty much stopped eating for 3 weeks- she has lost over 30 pounds -which has me very scared- although she is still in the "normal" range. I wonder if her weight gain in the last few years was because she was hyperthyroid. That does not make sense with the literature- hyper usually loses weight but my gut tells me that her body recognizes that the thyroxine comes from her digestive track and not her thyroid so as she became hyperthryoid her metabolism slowed down to keep the medication from metabolizing. I am running that theory by her doctors on Monday. It is very unusual for a CH patient to be off meds for this long and still have the numbers she has- that is why I am so glad to be with such a wonderful facility.
I hope this helps somewhat. Please let me know if your neice ever went through this stomach/hyperthyroid/weight loss episode- that would help me. You have a road ahead of you trying to understand CH but you sound like a wonderful aunt who will help her through this. Also, I just remembered- we had a very bad hyperthyroid episode a few years back when my daughter started taking Singular with her synthroid. The interaction was horrible- it was another scary time for me but I learned another valuable lesson- do not take synthroid (and I would assume any brand) with ANY other meds or even vitamins (read the medication literature- it says to avoid vitamins, Tums, there are a number of interactions). Take it alone whenever possible. It will cause a change in how much is metabolized. I do know that birth control pills are an issue also. Our endocrinologist has asked that question repeatedly through this current ordeal. Once I get through this I want to learn what I can about that- hopefully I am years from having to deal with that issue but I want to be informed ahead of time.
My brother is a psych. nurse and the first thing they do with new admissions is to check thyroid levels- it affects moods, well just everything so hang in there- get yourself a good doctor- try to control what you can with the medication and it will level itself out.
I'm sure your head is spinnig but hopefully there is something in my expereiences that you can use with your niece. Feel free to ask me anything- Good luck!